The reference site for Diphenhydramine

Diphenhydramine is an antihistamine mainly used to treat allergies. It is also used for insomnia, symptoms of the common cold, tremor in parkinsonism, and nausea.

WHAT IS Diphenhydramine?

Diphenhydramine is an antihistamine used to relieve symptoms of allergy, hay fever and the common cold. These symptoms include rash, itchy and watery eyes, itchy nose/throat, cough, runny nose and sneezing.

This medication works by blocking a certain natural substance (histamine) that your body makes during an allergic reaction. Its drying effects on such symptoms as watery eyes and runny nose and its drowsiness effects are caused by blocking another natural substance made by your body (acetylcholine).

It is also used to prevent and treat nausea, vomiting and dizziness caused by motion sickness. Diphenhydramine can also be used to help you relax and fall asleep.

Brand Name(s): Benadryl; Caladryl; Diphedryl; Diphen; Diphenhist
CAS nº: 58-73-1
(dye fen HYE dra meen)

Product Info

The sections below will provide you with more specific information and guidelines related to diphenhydramine and its correct use. Please read them carefully.

FDA Information

Diphenhydramine was originally approved by the FDA in 1946.

Diphenhydramine is a first generation antihistamine drug. Despite being one of the oldest antihistamines on the market, it is by and large the most effective antihistamine available, either by prescription or over-the-counter, and has been shown to exceed the effectiveness of even the latest prescription drugs.

Please visit the official site of the FDA for further information.

Why is this medication prescribed?

Diphenhydramine is an antihistamine used to relieve symptoms of allergy, hay fever and the common cold. These symptoms include rash, itching, watery eyes, itchy eyes/nose/throat, cough, runny nose and sneezing.

It is also used to prevent and treat nausea, vomiting and dizziness caused by motion sickness. Diphenhydramine can also be used to help you relax and fall asleep.

This medication works by blocking a certain natural substance (histamine) that your body makes during an allergic reaction. Its drying effects on such symptoms as watery eyes and runny nose and its drowsiness effects are caused by blocking another natural substance made by your body (acetylcholine).

Other uses for this medicine

Diphenhydramine is also used alone or with other medications to treat shaking (tremor) and muscle stiffness caused by Parkinson’s disease.

It may also be used to treat side effects of certain psychiatric drugs such as involuntary movements and muscle stiffness (e.g., EPS).

Nevertheless, it is important that you talk to your doctor about the possible risks of using this drug for your particular condition.

Dosage and using this medicine

Diphenhydramine comes as a tablet, capsule, and in liquid form which are to be taken orally, with food or milk if stomach upset occurs.

Measure the liquid medication with a dose-measuring spoon or device, not a regular teaspoon, to make sure you have the correct dose.

The rapidly-dissolving tablets should be allowed to dissolve on the tongue and then swallowed, with or without water. The chewable tablets should be chewed thoroughly before being swallowed.

It is important to follow the directions for dosing on the label, or take as directed by your doctor. Do not take more medication than recommended. Your dosage is based on your age, medical condition and response to therapy. Ask your doctor or pharmacist if you have any questions.

To prevent motion sickness, take your dose 30 minutes before starting activity such as travel. To help you sleep, take your dose about 30 minutes before bedtime. If you continue to have difficulty sleeping for longer than 2 weeks, contact your doctor.

Tell your doctor if your condition does not improve or if it worsens.

What special precautions should I follow?

Before taking Diphenhydramine:

Please inform your doctor or pharmacist if you are allergic to it, or if you have any other allergies. Check the label for any inactive ingredients you may be allergic to.

Moreover, tell your doctor or pharmacist your medical history, especially of: breathing problems (e.g., asthma, emphysema), glaucoma, heart problems, high blood pressure, liver disease, mental/mood changes, seizures, stomach problems (e.g., ulcers, obstruction), an overactive thyroid gland, or difficulty urinating (e.g., due to an enlarged prostate gland).

Additionally, let your doctor or pharmacist know if you also take drugs that cause drowsiness such as: certain antihistamines (e.g., dimenhydrinate), anti-seizure drugs (e.g., carbamazepine), medicine for sleep or anxiety (e.g., alprazolam, diazepam, zolpidem), muscle relaxants, narcotic pain relievers (e.g., codeine), psychiatric medicines (e.g., chlorpromazine, risperidone, amitriptyline, trazodone). Check the labels on all your medicines (e.g., cough-and-cold products) because they may contain drowsiness-causing ingredients. Ask your pharmacist about the safe use of those products.

Avoid taking MAO inhibitors (e.g., furazolidone, isocarboxazid, linezolid, moclobemide, phenelzine, procarbazine, selegiline, tranylcypromine) for 2 weeks before, during, and 2 weeks after treatment with this medication. In some cases a serious, possibly fatal, drug interaction may occur.

Also tell your doctor or pharmacist of all prescription and nonprescription/herbal products you may use, especially of: antispasmodics (e.g., atropine, belladonna alkaloids), drugs for Parkinson’s disease (e.g., anticholinergics such as benztropine, trihexyphenidyl), scopolamine, tricyclic antidepressants (e.g., amitriptyline).

This drug may make you dizzy or drowsy or cause blurred vision; use caution engaging in activities requiring alertness such as driving or using machinery. Limit the use of alcohol and certain other drowsiness-causing medications. To minimize dizziness and lightheadedness, get up slowly when rising from a seated or lying position.

Additionally, the rapidly-dissolving and chewable preparations of this product may contain aspartame. If you have phenylketonuria (PKU) or any other condition that requires you to restrict your intake of aspartame (or phenylalanine), consult your doctor or pharmacist regarding the safe use of this medicine.

Liquid preparations of this product may contain sugar and/or alcohol. Caution is advised if you have diabetes, alcohol dependence or liver disease. Ask your doctor or pharmacist about the safe use of this product.

Do not give this medication to a child younger than six years of age unless directed to do so by a doctor. Caution is advised when using this drug in children because they are more sensitive to the effects of antihistamines. This drug can often cause excitement in young children instead of drowsiness.

Caution is also advised when using this drug in the elderly because they may be more sensitive to its effects, especially dizziness, drowsiness and low blood pressure.

This drug should be used only if clearly needed during pregnancy. Tell your doctor if you are pregnant before using this medication.

Moreover, this drug passes into breast milk and may have undesirable effects on a nursing infant. Therefore, breast-feeding is not recommended while using this medication. Consult your doctor before breast-feeding.

What should I do if I forget a dose?

Take the missed dose as soon as you remember. However, if it is almost time for the next dose, skip the missed dose and take only the next regularly scheduled dose.

Do not take a double dose of this medication unless otherwise directed by your doctor.

What side effects can this medication cause?

Stop taking diphenhydramine and seek emergency medical attention if you experience an allergic reaction (difficulty breathing, closing of your throat, swelling of your lips, tongue, or face, or hives).

Other, less serious side effects may be more likely to occur. Continue to take diphenhydramine and talk to your doctor if you experience:

sleepiness, fatigue, or dizziness
headache
dry mouth
difficulty urinating or an enlarged prostate

Side effects other than those listed here may also occur. Talk to your doctor about any side effect that seems unusual or that is especially bothersome.

What storage conditions are needed for this medicine?

Store at room temperature between 59-86 degrees F (between 15-30 degrees C) away from moisture and light, and in a tightly closed container. Do not store in the bathroom.

Do not freeze liquid forms of this medication.

Remember to also keep all medicines away from children and pets.

In case of an emergency/overdose

In the case of an overdose, call your local poison control center on 1-800-222-1222. However, if the victim has collapsed or is not breathing, please call the local emergency services immediately on 911.

Symptoms of overdose may include:

extreme sleepiness
confusion, weakness
ringing in the ears
blurred vision
large pupils
dry mouth
flushing
fever
insomnia
hallucinations
shaking or seizures

Product Images

PICTURES OF DIPHENHYDRAMINE PILLS

Below you will find images and specific information on the principal types of diphenhydramine that exist, including their respective brand name(s), strength, inscription codes, manufacturers and/or distributors.

The information below includes general information and guidelines for patients taking this medication and should never be used to substitute professional medical advice that can be provided by a qualified physician or family doctor.

Name: DIPHEN®
Strength(s): 12.5 MG/5 ML
Imprint: MGP DIPHEN
Manufacturer: MORTON GROVE PH

Name: DIPHENHIST®
Strength(s): 12.5 MG/5 ML
Imprint: DIPHENHIST
Manufacturer: HI-TECH

Name: BENADRYL®
Strength(s): 12.5 MG
Imprint: BENADRYL 12.5
Manufacturer: PFIZER

Name: BENADRYL®
Strength(s): 25 MG
Imprint: BENADRYL
Manufacturer: PFIZER

Name: BENADRYL®
Strength(s): 25 MG
Imprint: B | 25
Manufacturer: PFIZER

Name: BENADRYL®
Strength(s): 25 MG
Imprint: BENADRYL
Manufacturer: PFIZER

Name: DIPHENHYDRAMINE
Strength(s): 25 MG
Imprint: LNK 25
Manufacturer: IVAX PHARMACEUTICALS

Name: DIPHENHYDRAMINE
Strength(s): 25 MG
Imprint: A 20
Manufacturer: ADVANCE PHARM.

Name: DIPHENHYDRAMINE
Strength(s): 25 MG
Imprint: E 648
Manufacturer: EON LABS.

Name: DIPHENHYDRAMINE
Strength(s): 25 MG
Imprint: CPC 835
Manufacturer: MAJOR PHARM.

Name: DIPHENHYDRAMINE
Strength(s): 50 MG
Imprint: A 21
Manufacturer: ADVANCE PHARM.

Name: DIPHENHYDRAMINE
Strength(s): 50 MG
Imprint: E 649
Manufacturer: EON LABS.

Name: DIPHENHYDRAMINE
Strength(s): 50 MG
Imprint: BARR 059
Manufacturer: BARR LABS.

Contact us